Thunderstorm Wind, Stevens
- When
- July 17, 4:46 PM CST
- Where
- Stevens County, 0.69 mi S of Hugoton Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.160, -101.370
An outflow boundary became the focus for thunderstorms, some severe, during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An outflow boundary became the focus for thunderstorms, some severe, during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 2:21 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 321 PM CDT Tue Jul 17 2018 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 321 PM CDT Tue Jul 17 2018 Outflow boundary from an early morning MCS over western Nebraska into central Kansas had pushed through southwest Kansas by late morning. Satellite imagery shows the boundary continuing to push south through central Oklahoma while western portions of it have become nearly stationary over the Oklahoma Panhandle. Surface winds north of the boundary over far southwest Kansas have veered with time and become light and variable to southerly at 5-15 mph. Visible satellite and radar imagery are indicating some thunderstorms developing along the outflow boundary over the Oklahoma Panhandle where surface moisture convergence has been focused for the past several hours. Model output concerning the timing and areal coverage of convection late this afternoon through tonight is pretty variable which does not make for much confidence in this forecast. Given the way the surface features have lined out this afternoon, it seems that the HRRR has the best handle on the near term storm evolution, especially regarding the OK Panhandle storms. Later this evening and through the overnight hours, the HRRR has been suggesting that clusters of thunderstorms developing off the Colorado Front Range will propagate east into southwest Kansas later this evening into the overnight hours. This seems reasonable given the increasingly unstable airmass developing north of the outflow boundary over far southwest/southern Kansas as indicated by the SPC Mesoanalysis page. A weak upper disturbance showing up in the water vapor imagery over northwest Kansas at this time could aid in sustaining this overnight convection. Have reconfigured late afternoon and overnight precipitation chances to reflect this thinking. Far northeast sections of the forecast area may not see any storms tonight but can't totally rule them out there either. Thunderstorms will be winding down or moving out of the forecast area by daybreak Wednesday. The exception to this will be the northeast part of the area around Hays. The NAM has also been hinting at another MCS diving out of eastern Wyoming into northern Kansas by Wednesday morning. Current forecast tracks would take it east of the Hays area but will maintain some slight chance pops there in the morning for that. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 PM CDT Tue Jul 17 2018 The extended period will see the upper level ridge building eastward toward the central and southern High Plains. The models continue to show a break in thunderstorm activity across western and central Kansas through the end of the week, along with the possibility of warmer temperatures at least on Thursday and possibly Friday. Disturbances passing by through the northern High Plains could force frontal boundaries down into western Kansas that will keep the very hot temperatures confined to the southern Plains. By early next week the models show the upper level high pressure retrograding back into the western states with northwest flow aloft over the central High Plains. This is a favorable pattern for late evening and overnight convective complexes developing off the eastern slopes of the Rockies and rolling southeast through western Kansas so we could be looking at a return to wetter weather by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue Jul 17 2018 Outflow boundary from overnight thunderstorms has move through nearly all of southwest Kansas and is becoming stationary over far southwest Kansas and the Oklahoma Panhandle. This will provide the focus for widely scattered thunderstorms which could impact the Liberal terminal by later this afternoon. Additional thunderstorms are expected to develop along the eastern slopes of the Rockies in Colorado this afternoon and could move out into southwest Kansas later this evening. For now will carry VCTS at the terminals for the late evening/overnight thunderstorm potential and will carry a TEMPO group at least at Garden City and Liberal as the potential for the Colorado storms making it there is higher. There could be some MVFR cigs developing late tonight as well but confidence in this impacting the terminals is also not real great at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 100 / 40 10 10 0 GCK 67 92 67 99 / 40 10 10 0 EHA 68 96 68 101 / 30 10 10 10 LBL 68 97 69 102 / 30 10 10 0 HYS 69 89 69 97 / 30 20 10 10 P28 72 94 72 101 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Tue Jul 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will continue today and tonight. Coverage will favor the northeast zones this morning, with scattered thunderstorms expanding in coverage this afternoon and tonight. Thunderstorms will again produce locally heavy rainfall and dangerous lightning. The strongest activity will pose a risk for strong/damaging outflow wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Dry weather and hotter afternoons will prevail for the remainder of the week through this weekend. The hottest day will be Thursday, when afternoon temperatures of 100 to 104 will be common. With lower dewpoints, a heat advisory is not expected to be required. Days 2-7 Hazards ---------------- * Wednesday - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
Special Weather Statement National Weather Service Dodge City KS 520 PM CDT TUE JUL 17 2018 KSZ086-172315- Seward KS- 520 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY UNTIL 615 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near Liberal, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Liberal, Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3707 10100 3730 10072 3700 10063 3700 10094 TIME...MOT...LOC 2220Z 240DEG 14KT 3708 10091 RBURG
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT TUE JUL 17 2018
KSZ085-172330-
Stevens KS-
537 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 630 PM
CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Hugoton, moving northeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Hugoton and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10144 3719 10156 3719 10155 3733 10129
3700 10112
TIME...MOT...LOC 2237Z 242DEG 5KT 3713 10140
RBURGThe Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776259, 776260.